Home > D. Systemic pathology > Toxics and drugs > acetaminophen

acetaminophen

Monday 30 January 2006

Acetaminophen (Tylenol) is a commonly used analgesic drug.

Acetaminophen is detoxified in the liver through sulfation and glucuronidation, and small amounts are converted by cytochrome P-450-catalyzed oxidation to an electrophilic, highly toxic metabolite.

This metabolite itself is detoxified by interaction with GSH. When large doses of the drug are ingested, GSH is depleted, and thus the toxic metabolites accumulate in the cell, destroy nucleophilic macromolecules, and covalently bind proteins and nucleic acids.

The decrease in GSH concentration, coupled with covalent binding of toxic metabolites, increases drug toxicity, resulting in massive liver cell necrosis, usually 3 to 5 days after the ingestion of toxic doses.

This hepatotoxicity correlates with lipid peroxidation and can be reduced by administration of antioxidants, suggesting that the oxidative damage may be more important than covalent binding in the ultimate toxicity of the drug.

Toxicity

When taken in large doses, this widely used nonprescription analgesic and antipyretic causes hepatic necrosis. The window between the usual therapeutic dose (0.5 gm) and the toxic dose (15 to 25 gm) is large, however, and the drug is ordinarily safe in adults. Doses should be reduced for infants and children, especially in the setting of fever, reduced food intake, or dehydration, since these conditions may predispose to liver injury.

Toxicity begins with nausea, vomiting, diarrhea, and sometimes shock, followed in a few days by evidence of jaundice; with serious overdosage, liver failure ensues, with centrilobular necrosis that may extend to the entire lobule. Some patients show evidence of concurrent renal and myocardial damage.

Acetaminophen-induced acute liver failure (ALF)

Acetaminophen toxicity is the leading drug-related cause, implicated in nearly 40% of ALF, the remaining being attributed to idiosyncratic drug reactions.

Acetaminophen is a very safe drug within its therapeutic window (3–4 g/day), but can cause dose-dependent toxicity with overdose whether accidental (1/3 of cases) or with suicidal intent (2/3 of cases).

At low doses, the drug is conjugated to water-soluble metabolites in the liver and is excreted in the urine. At higher doses, glutathione depletion leads to saturation of the conjugation mechanism, leaving the parent compound to be metabolised to toxic intermediates. The minimum toxic dose in adults is 7.5–10 g, but severe liver damage occurs with ingestion of 15–25 g.

Acetaminophen blood levels taken 4–16 h after ingestion are the best predictor of outcome. Chronic alcohol consumption, obesity, and drugs that induce the P-450 cytochrome system, such as isoniazid, phenytoin, carbamazepine or cimetidine, can lower the toxic threshold of acetaminophen.

Patients typically experience gastrointestinal symptoms for the first 12–24 h and a latent phase at 24–48 h. The onset of acute hepatitis/acute liver failure occurs 72–96 h after drug ingestion.

Hepatotoxicity can be prevented with early presentation and institution of acetyl-cysteine therapy within 12 h. The highest mortality is encountered in late presenters.

References

- Robbins

- Cohen SD, Khairallah EA: Selective protein arylation and acetaminophen-induced hepatotoxicity. Drug Metab Rev 29:59, 1997.